Thunderstorm Wind, Cheyenne
- When
- July 18, 9:09 PM CST to 9:15 PM CST
- Where
- Cheyenne County, 0.28 mi S of St Francis
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.766, -101.799
During the evening a severe thunderstorm moved over St. Francis producing wind gusts of 62 MPH, which were measured at the airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a severe thunderstorm moved over St. Francis producing wind gusts of 62 MPH, which were measured at the airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 8:38 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 838 PM MDT SAT JUL 18 2015 .UPDATE... ISSUED AT 837 PM MDT SAT JUL 18 2015 ADDED ADDITIONAL KANSAS COUNTIES TO SEVERE WATCH 439 EFFECTIVE TIL 07Z. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 646 PM MDT SAT JUL 18 2015 UPDATED GRIDS AND ZONES FOR THE ISSUANCE OF SEVERE THUNDERSTORM WATCH 439 EFFECTIVE UNTIL 07Z. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 256 PM MDT SAT JUL 18 2015 FOR THE EXTENDED FORECAST PERIOD...AN ACTIVE WEATHER PATTERN IS EXPECTED TO PREVAIL INITIALLY BEFORE AN UPPER LEVEL RIDGE BUILDS ACROSS THE SOUTHERN PLAINS. AS THIS HAPPENS...PRECIPITATION CHANCES SHOULD GRADUALLY COME TO AN END DEPENDING ON THE RIDGE STRENGTH. FORECAST GUIDANCE PORTRAYS LARGE VARIATIONS BETWEEN THEM SO CONFIDENCE WITHIN THE EXTENDED FORECAST PERIOD LOWERS BEYOND WEDNESDAY. BEGINNING WITH SUNDAY EVENING THROUGH MONDAY MORNING...ANTICIPATE A LARGE COMPLEX OF STORMS TO MOVE ACROSS THE REGION. THIS FORECAST SCENARIO SEEMS ALMOST ASSURED GIVEN THE DEGREE OF GUIDANCE AGREEMENT BUT LARGE DIFFERENCES IN FAVORED LOCATIONS REMAIN. FEEL PART OF THE DISAGREEMENT STEMS FROM THE GLOBAL MODEL'S NORTH BIAS WITH RESPECT TO PRECIPITATION PLACEMENT. ACCOUNTING FOR THIS...THEN MOST GUIDANCE INDICATES A WIDE SWATH OF CONVECTIVE ACTIVITY GENERALLY ALONG AND SOUTH OF INTERSTATE 70. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. OF LARGER CONCERN MAY BE THE HEAVY RAIN THREAT AS PRECIPITABLE WATER VALUES...BETWEEN 1.70" AND 1.90" ARE FORECAST TO BE IN THE 75TH TO 99TH PERCENTILE RANGE FOR THIS TIME OF YEAR. AS OF NOW...DID NOT CONSIDER A FLASH FLOOD WATCH AS LOCATIONS UNDER HIGHEST THREAT OF HEAVY RAIN HAVE BEEN QUITE DRY OVER THE PAST 14 DAYS...10 TO 50 PERCENT OF NORMAL. WITH POTENTIAL FOR HEAVY RAIN TONIGHT...A FLASH FLOOD WATCH MAY BE NEEDED EVENTUALLY FOR TOMORROW NIGHT IF IT APPEARS LOCATIONS WILL RECEIVE SEVERAL ROUNDS OF HEAVY RAIN. CONVECTION SHOULD OCCUR PRIMARILY OVERNIGHT WITH SHOWERS/STORMS EXITING THE REGION NEAR SUNRISE MONDAY. AFTER A BRIEF LULL IN CONVECTIVE ACTIVITY MONDAY MORNING...AN ADDITIONAL ROUND OR TWO OF STORMS SEEMS PLAUSIBLE MONDAY AFTERNOON AND EVENING. TWO AREAS OF THUNDERSTORM DEVELOPMENT ARE POSSIBLE... 1. ALONG A COLD FRONT MOVING SOUTH ACROSS NEBRASKA INTO NORTH KANSAS AND 2. THE COLORADO FRONT RANGE WITH STORMS DRIFTING NORTHEAST. PRECIPITATION CHANCES ARE NOT AS HIGH MONDAY DUE TO THE LACK OF A MORE SIGNIFICANT SHORTWAVE TROUGH MOVING THROUGH. BEGINNING MONDAY NIGHT AND PERSISTING THROUGH TUESDAY EVENING... ANTICIPATE A WARM AIR ADVECTION REGIME TO DEVELOP ALONG WITH PERSISTENT ISENTROPIC LIFT. ONCE AGAIN...GUIDANCE IS IN STRONG AGREEMENT BUT DIFFER SLIGHTLY WITH PRECIPITATION PLACEMENT. A LOW LEVEL JET AND VERY LOW CONDENSATION PRESSURE DEFICITS INDICATE FAVORABLE CONDITIONS FOR ELEVATED SHOWER/STORM DEVELOPMENT THROUGH THIS TIME FRAME. WAS HESITANT TO INITIALLY RAMP UP POPS SIGNIFICANTLY MONDAY NIGHT BUT IF MODEL AGREEMENT PERSISTS...FURTHER POP RAISING WOULD BE NEEDED. ANOTHER STRONGER SHORTWAVE TROUGH SHOULD ROLL THROUGH TUESDAY EVENING SO AGREED WITH CR INITIALIZATION PROCEDURE ON THIS BEING THE HIGHEST CHANCE FOR POPS DURING THIS PARTICULAR EVENT. BEHIND TUESDAY NIGHTS TROUGH PASSAGE...THE RIDGE OF HIGH PRESSURE BUILDS OVER THE SOUTHERN HIGH PLAINS ONCE AGAIN. THE STRENGTH OF THIS HIGH SHALL DETERMINE THE SOUTHERN EXTENT OF POTENTIAL CONVECTION THROUGH THE END OF NEXT WEEK. WITH A STRONGER HIGH PRESSURE...CONVECTION MAY BE CONFINED FURTHER NORTH WITH HOT AND DRY CONDITIONS LIKELY OVER THE TRI-STATE REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 540 PM MDT SAT JUL 18 2015 VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK UNTIL AROUN 06Z WHEN SOME POSSIBLE MVFR WILL OCCUR NEAR THUNDERSTORMS OVER THE AREA. STORMS WILL SLOWLY EXIT THE AREA WITH STRATUS FILLING INTO THE AREA AROUND SUNRISE. VFR CONDITIONS WILL RETURN BY MID TO LATE MORNING AT BOTH SITES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...FS SHORT TERM...FS LONG TERM...RRH AVIATION...FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 318 PM MDT SAT JUL 18 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192130- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 318 PM MDT SAT JUL 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO EARLY EVENING ALONG AND WEST OF A LINE FROM LEOTI TO BURLINGTON TO WRAY. THIS CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT HOURS. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY IN THE ONSET OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... WIDESPREAD THUNDERSTORMS ARE ANTICIPATED SUNDAY EVENING INTO MONDAY MORNING GENERALLY SOUTH OF A LINE FROM YUMA COLORADO TO NORTON KANSAS. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. FLASH FLOODING IS POSSIBLE FOR LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF HEAVY RAINFALL. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH WEDNESDAY. THE GREATEST CHANCE FOR THUNDERSTORMS SHOULD ARRIVE TUESDAY THROUGH TUESDAY NIGHT. A FEW STRONG TO SEVERE STORMS...AS WELL AS LOCALLY HEAVY RAINFALL...WILL CONTINUE TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT SAT JUL 18 2015
COZ091-190215-
KIT CARSON COUNTY CO-
755 PM MDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIT CARSON COUNTY
UNTIL 815 PM MDT...
AT 755 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF COPE...OR 13 MILES NORTH OF SEIBERT...MOVING NORTHEAST
AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL KIT
CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3957 10290 3957 10270 3945 10259 3935 10285
3953 10296
TIME...MOT...LOC 0155Z 241DEG 14KT 3949 10282
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT SAT JUL 18 2015
COZ090-091-190230-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
758 PM MDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 830 PM MDT...
AT 758 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF YUMA TO
NEAR SEIBERT...AND MOVING EAST AT 15 MPH.
MOST WIND GUSTS ALONG THIS LINE OF STORMS WILL BE UP TO 50 MPH.
HOWEVER BRIEF LOCALIZED WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
STRATTON...SEIBERT...ECKLEY...VONA...ABARR...KIRK...JOES AND
HEARTSTRONG.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 399 AND
425.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3957 10292 3957 10280 4009 10279 4012 10238
3927 10250 3926 10300
TIME...MOT...LOC 0158Z 274DEG 15KT 3998 10267 3933 10289
LUNDQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 801 PM MDT SAT JUL 18 2015 COZ092-190215- CHEYENNE COUNTY CO- 801 PM MDT SAT JUL 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY UNTIL 815 PM MDT... AT 801 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF KIT CARSON...OR 39 MILES WEST OF CHEYENNE WELLS... MOVING EAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CHEYENNE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3876 10316 3876 10291 3862 10291 3861 10317 TIME...MOT...LOC 0201Z 268DEG 11KT 3867 10306 LUNDQUIST
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT SAT JUL 18 2015
COZ090-091-KSZ001-190245-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-
822 PM MDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA...NORTHEASTERN KIT
CARSON AND WESTERN CHEYENNE COUNTIES UNTIL 845 PM MDT/945 PM CDT/...
AT 821 PM MDT /921 PM CDT/...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A
LINE EXTENDING FROM NEAR WRAY TO 6 MILES NORTH OF STRATTON...AND
MOVING EAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH SOME OF THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...WRAY...ECKLEY...BETHUNE...BEECHER ISLAND...BONNY
RESERVOIR...LAIRD...KIRK...JOES AND HALE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS NEAR MILE MARKER 0.
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 437 AND 450.
HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 246.
WINDS WITH SOME OF THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT/200 AM
CDT/ FOR NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA.
LAT...LON 4011 10251 4013 10205 4000 10205 4000 10203
3925 10205 3935 10280
TIME...MOT...LOC 0221Z 273DEG 18KT 4010 10224 3939 10259
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT SAT JUL 18 2015
COZ092-KSZ027-190345-
CHEYENNE COUNTY CO-WALLACE KS-
854 PM MDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND WALLACE
COUNTIES UNTIL 945 PM MDT...
AT 853 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
WESKAN TO 4 MILES SOUTHWEST OF CHEYENNE WELLS...AND MOVING SOUTHEAST
AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS...SHARON SPRINGS...WESKAN...WALLACE AND ARAPAHOE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
WEST CENTRAL KANSAS.
LAT...LON 3905 10217 3905 10205 3910 10205 3910 10150
3870 10150 3870 10204 3862 10205 3861 10250
TIME...MOT...LOC 0253Z 329DEG 20KT 3900 10216 3879 10243
MKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 900 PM MDT SAT JUL 18 2015 NEZ079-190345- DUNDY NE- 900 PM MDT SAT JUL 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY UNTIL 945 PM MDT... AT 900 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF CHURCH GROVE CAMPGROUND TO 5 MILES EAST OF HAIGLER...AND MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BENKELMAN...PARKS AND MAX. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA. LAT...LON 4000 10133 4000 10192 4035 10172 4035 10132 TIME...MOT...LOC 0300Z 257DEG 20KT 4034 10166 4002 10184 MK
The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 03:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587743.